Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Two Drugs Only?
Jun 29, 2012

I've been on Isentress and Truvada for about three years now, and was reading on a few other forums that two drugs-only, may now be used in some patients. Have you heard of this before? Have been undetectable for over six years.

Response from Dr. McGowan

Thanks for your question. There have been a number of "Induction and Maintenance" schemes that have been tried over the years. This is when a combination of 3 or more drugs (as what you are using..since Truvada has 2 drugs in it) is used up front to get the virus under control and then some of the meds are stopped and you "maintain" the suppression with 2 drugs. Generally these strategies have failed because the 2-drugs were not sufficient to keep all the virus in the body suppressed. This would usually be the case if 2-nucleoside reverse transcriptase inhibitors (NRTIs) were the remaining meds, such as the truvada part alone. Ons study that simplified to a boosted protease inhibitor for maintenance did better, especially if the person had viral suppression for a prolonged time before the others were stopped. Some drugs, like certain NRTIs, NNRTIs and integrase inhibitors may not work well in this type of strategy beause they have a "low genetic barrier to resistance", which means the virus only needs to pick up 1 or 2 mutations and it has become resistant. For a boosted protease inhibitor (a PI combined with ritonavir) the barrier is high...requiring the virus to develop several mutations to break through.

Hope this helps.

Joe



Previous
Herpes Zoster -- Treatment Length & Vaccination
Next
future

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement